Maine, 2005

Tornadoes in Maine, November 24, 2005

November 24, 2005 · NWS GYX · 2 events in 2 counties and zones

A pair of waterspouts/tornadoes moved northward from the Gulf of Maine during the early afternoon of Thanksgiving Day. Earlier on that day, light snow had been falling across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$251,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A pair of waterspouts/tornadoes moved northward from the Gulf of Maine during the early afternoon of Thanksgiving Day. Earlier on that day, light snow had been falling across the area. The waterspouts/tornadoes formed along a warm frontal boundary that was associated with an area of low pressure which was bringing snow to much of the state. The first waterspout/tornado moved ashore over the southern tip of the Phippsburg peninsula near Bald Head, crossed Small Point, moved over The Branch, went ashore again on Hermit Island, lifted, reformed over Tottman Cove, then went ashore once again near West Point, and then caused sporadic damage along Holland Road. Numerous large trees were snapped or uprooted throughout the area by the tornado, especially in the area near Small Point. In addition, several homes near Small Point were blown off their foundations and significantly damaged. The second tornado/waterspout reportedly touched down as a waterspout south of Brunswick in Middle Bay, then moved ashore near the northern end of Mere Point Neck, moved back over water at the northern end of Maquoit Bay, then moved back over land and crossed Bunganug Road before dissipating. Damage to the area was mostly snapped or uprooted trees, although one camper cover was torn and lifted by the tornado, and landed about a mile away in the top of a tall tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 24, 10:12 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 24, 10:12 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1012 AM EST THU NOV 24 2005

.SHORT TERM (REST OF TODAY THROUGH FRIDAY)...SURFACE LOW ABOUT TO
TRACK RIGHT OVER BEVERLY MASS DURING THE NEXT HOUR. WILL BE
UPDATING TO TWEAK SNOW AMOUNTS (HIGHER FOR INLAND ZONES) AND
TEMPERATURE FORECASTS.

MOST OF OUR WEATHER EVENT TODAY WILL OCCUR DURING THE NEXT 3-4
HOURS OVER SOUTHERN SECTIONS. CONVECTIVE BAND OF PRECIPITATION
ROTATING NORTH PER LATEST RADAR IMAGES. RIGHT NOW HEAVIEST
PRECIPITATION IS OVER EASTERN MASSACHUSETTS. THIS BAND WILL ROTATE
INTO SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE SHORTLY.

PTYPE...WE HAVE REPORTS OF RAIN ALONG THE COASTLINE FROM
PORTSMOUTH THROUGH OGUNQUIT AND SACO. TEMPERATURE IN ROCKLAND IS UP
TO 34F...WHERE COASTAL FRONT HAS MOVED INLAND. QUESTION IS...WILL
CONVECTIVE BAND CREATE ENOUGH MIXING TO CHANGE PRECIPITATION BACK
TO A BRIEF PERIOD OF MODERATE TO HEAVY RAIN...SLEET AND/OR SNOW
ALONG THE COASTLINE. THIS MAY OCCUR AND WILL BE ISSUING NOWCASTS
IN ANY CASE TO DETAIL THIS BAND OF PRECIPITATION.

WILL LOWER MAX TEMPERATURES FOR TODAY ACROSS MANY OF OUR INLAND
COUNTIES. COLD AIR HOLDING IN TOUGH (WITH THE EXCEPTION OF THE
COASTLINE).

MARINE...WINDS HAVE INCREASED OVER THE LAST HOUR AND OUR NOW
REACHING GALE CRITERIA AT IOSN3. THERE WILL BE A LULL AT SOME
POINT THIS AFTERNOON...BEFORE SOUTHWESTERLIES INCREASE TONIGHT.
&&

.PREVIOUS DISCUSSION...
(ISSUED 404 AM EST THU NOV 24 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...
LOW PRESSURE OVER THE NORTHERN GREAT LAKES SWINGS EASTWARD TODAY
BEFORE TURNING NORTHWARD TONIGHT. SNOW CURRENTLY PUSHING INTO
SOUTHERN NEW ENGLAND WILL OVER-SPREAD THE FORECAST AREA DURING THE
MORNING HOURS. MODELS HAVE BACKED ON ON PRECIPITATION AMOUNTS
SOMEWHAT BUT HAVE ELECTED TO STAY THE COURSE WITH CURRENT
WARNINGS/ADVISORIES BASED ON IMPACT.

HAVE LOWERED ACCUMULATIONS IN SOME LOCATIONS SLIGHTLY BUT NO MAJOR
CHANGES FROM PREVOIUS FORECAST. STORM WILL BE A QUICK HITTER WITH
SNOW WINDING DOWN SOUTH OF THE MOUNTAINS BY EVENING...ALTHOUGH
SNOW SHOWERS WILL PERSIST THROUGH THE 1ST HALF OF THE
NIGHT...ESPECIALLY IN THE MOUNTAINS WHERE SOME ADDITIONAL
ACCUMULATIONS ARE LIKELY.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...GUSTY WEST SOUTHWEST WINDS WILL
USHER IN COLDER AIR FRIDAY WITH TEMPERATURES AND WINDS MODERATING FOR
SATURDAY AS HIGH PRESSURE BUILDS IN. SOME WARM AIR ADVECTION AND
INCREASING RELATIVE HUMIDITY WILL BRING SOME CLOUDINESS ON SATURDAY.
ANY PRECIPITATION FRIDAY THROUGH SATURDAY WILL BE SCATTERED SNOW
SHOWERS CONFINED TO THE MOUNTAINS. GENERALLY MODELS IN GOOD
AGREEMENT. NO CHANGES IN THE FORECAST BEYOND SATURDAY NIGHT.

AVIATION...VFR CONDITIONS QUICKLY DROP TO IFR/LIFR THIS MORNING
IMPROVING TO MVFR/VFR THIS EVENING.

MARINE...
SHORT TERM (TODAY THROUGH TONIGHT)...

LONG TERM (FRIDAY THROUGH WEDNESDAY)...GALE FORCE WINDS WILL CONTINUE
THROUGH FRIDAY MORNING...THEN LET UP FRIDAY AFTERNOON THROUGH SATURDAY
AS HIGH PRESSURE BUILDS IN.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ007>009 UNTIL 9 PM THURSDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ012>014-018>022 UNTIL 7 PM
     THURSDAY.
NH...WINTER STORM WARNING FOR NHZ001-002 UNTIL 9 PM THURSDAY.
  ...WINTER WEATHER ADVISORY FOR NHZ003>010-013 UNTIL 7 PM THURSDAY.
MARINE...GALE WARNING FOR ANZ150 UNTIL NOON FRIDAY.
&&
Hazardous weather outlook, Nov 24, 3:10 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
310 AM EST THU NOV 24 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-250815-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
310 AM EST THU NOV 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND WESTERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEASTERN NEW HAMPSHIRE AND THE
COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING CONTINUES FOR COOS COUNTY IN FAR NORTHERN
NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE THIS MORNING
THROUGH THIS EVENING. A WINTER WEATHER ADVISORY CONTINUES IN
EFFECT FOR THE REST OF THE FORECAST AREA...EXCEPT COASTAL ZONES...
FOR TODAY. THERE ARE NO WARNINGS OR ADVISORIES IN EFFECT FOR
COASTAL AREAS OF NEW HAMPSHIRE AND WESTERN MAINE. A GALE WARNING
IS IN EFFECT FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING CONTINUES THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE TODAY AND THIS EVENING.

The radar

The Portland,ME radar (KGYX), 36 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Sagadahoc

When
November 24, 1:04 PM EST to 1:10 PM EST
Where
Sagadahoc County, Phippsburg
Rating
F1
Path length
3.8 mi
Path width
75 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
43.817, -69.817

Tornado, Cumberland

When
November 24, 1:16 PM EST to 1:20 PM EST
Where
Cumberland County, Brunswick
Rating
F0
Path length
2 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
43.900, -69.967

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyThe tornado archive for Maine, 2005Warnings in Maine, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484396, 5484397.